Naloxone – the overdose reversal drug

Naloxone is an emergency medication that can reverse the effects of an overdose of opioids like heroin or morphine.

This page will tell you everything you need to know about naloxone, how it could help you to save someone’s life, and how to get a free kit.

What is naloxone?

Naloxone is a drug that can reverse the effects of opioids, such as heroin, methadone, opium, codeine, morphine and buprenorphine. Naloxone can even save someone’s life if it's used quickly after they’ve overdosed on opioids.

Medical professionals have been using naloxone in emergencies for many years. We want to make sure that anyone who needs it has it to hand and knows how to use it.

Get a free naloxone kit and training

If you'd like a naloxone kit, just visit your local service. A trained member of staff will give you a kit, and teach you how to prevent and manage opioid overdoses. Naloxone training can take as little as 10 minutes.

Anyone can use naloxone in an emergency. You don’t need to be a doctor or medical professional. We give kits to anyone who could use it to save a life, for example if you use opiate drugs or if someone you know does.

If you use your kit, or if it lost, damaged or out of date, we’ll be happy to give you a new one.

Find your local service

How to use naloxone to save someone’s life

If someone has had an opioid overdose, naloxone will only reverse the effects for a while. After 20-40 minutes, the effects will wear off and the person will go back into overdose.

Always dial 999 and ask for an ambulance straight away after giving someone naloxone.

Naloxone kits comes in two types:

  • Prenoxad, which comes as a pre-filled syringe
  • Nyxoid, which comes as a nasal spray

If someone is having an overdose, keep calm and follow these steps:

  • Make sure that you’re not in any danger first. Keeping yourself safe is important.
  • Call 999 and ask for an ambulance.
  • Check to see if there is anything obstructing their airways.
  • Place the person in the recovery position. You can find out how to do this here.
  • If you have Prenoxad, inject it into their thigh or upper arm muscle.
  • If you have Nyxoid, place the spray in their nose and press the plunger.
  • Wait with the person until the ambulance arrives, and give the used naloxone kit to the paramedics.
     

How to give naloxone by injection

How to give naloxone by nasal spray

When you use naloxone, you should see it start to work in 2-5 minutes. The effects will last for between 20-40 minutes, but after that they will wear off and the person will begin overdosing again. It’s important that the person still gets medical help during this time.

Naloxone is only effective for opioid overdoses, and won’t work with any other non-opioid drugs. You should never use it as a safety net to take extra risks.

naloxone kit (opioid overdose reversal drug) with syringe, needles and yellow packet

If I didn’t do it, I knew he would die so I gave him two doses.

Read Owen's naloxone story

How to tell if someone has overdosed

Keep an eye out for these signs that someone is having an overdose:

  • Deep snoring/gurgling noises

  • You can’t wake the person up, and they don’t respond if you shake their shoulders or call their name
  • A blue tinge to the lips, nail beds or other extremities
  • They have stopped breathing.

Find out more about recognising an overdose by watching this video

You should always call 999 if you think someone is having an overdose.

Don’t be scared that you’ll get in trouble. The ambulance will not bring the police with them except in very particular cases.